Potential fatal interaction between protease inhibitors and crystal meth

Keith Alcorn
Published: 05 March 2001

Australian doctors have reported what they believe to be a fatal interaction between ritonavir and methamphetamine, commonly known as crystal or crystal meth. Crystal is a popular recreational drug amongst gay men, especially in North America and Australia, but this is the first report of a potentially harmful interaction since the introduction of protease inhibitors more than four years ago.

A 49 year old Melbourne man taking the anti-HIV drugs ritonavir (400mg bid), soft gel saquinavir (400mg bid) and d4T was found dead the morning after injecting methamphetamine and sniffing amyl nitrate.

A toxicology analysis showed that the dead man had methamphetamine levels of 0.5mg/l in his blood, a level seen in many people who have died of methamphetamine overdose.

Methamphetamine is metabolised by the liver enzyme cytochrome p450 CYP2D6, which is inhibited by ritonavir. The protease inhibitor could have slowed the metabolism of methamphetamine, thus causing the overdose.

The authors speculate that amyl nitrate use could also have contributed to the overdose, because amyl nitrate is metabolised to nitric oxide, another cytochrome p450 inhibitor.

For more information about the range of potential interactions between protease inhibitors and recreational/illegal drugs, see Interactions with recreational/illegal drugs on this site.

Reference

Hales G et al. Possible fatal interaction between protease inhibitors and methamphetamine. Antiviral Therapy 5 (1): 19, 2000.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.